New Mexico, 2021

Flash Flooding in New Mexico, July 14, 2021

July 14, 2021 · NWS ABQ · 2 events in 1 county or zone

A disturbance crossing New Mexico on July 14, 2021, brought ample moisture, instability, and lift to allow for an uptick in storm coverage across northern and central New Mexico. Widespread showers and thunderstorms developed by the afternoon hours, and with a very active start to the monsoon season and daily rounds of heavy rain, soils were primed for additional flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A disturbance crossing New Mexico on July 14, 2021, brought ample moisture, instability, and lift to allow for an uptick in storm coverage across northern and central New Mexico. Widespread showers and thunderstorms developed by the afternoon hours, and with a very active start to the monsoon season and daily rounds of heavy rain, soils were primed for additional flash flooding. Strong thunderstorms and heavy rain particularly impacted Jaconita and Pojoaque in Santa Fe County where flooding and mud flow forced the closures of several roads. A truck became stuck in the flood waters near Jaconita, but fortunately, no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 10:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 10:37 AM MST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Wed Jul 14 2021

.AVIATION...
18Z TAF CYCLE
Showers and storms will increase in coverage significantly this
afternoon and continue through the evening hours, favoring impacts to
western and central terminals. MVFR conditions are expected with
showers and storms today, with short-lived IFR conditions possible.
Mountain obscurations will increase through the day and become more
widespread by the evening hours. Patches of fog and/or low stratus
are possible early Thursday morning, but forecast confidence is too
low to include in TAFs at this time. Otherwise, VFR conditions
prevail and are forecast to persist.

11

&&

.PREV DISCUSSION...320 AM MDT Wed Jul 14 2021...
.SYNOPSIS...
Thunderstorm coverage will ramp up across much of the area today through
Thursday as a weak disturbance aloft interacts with an ample supply of
moisture. Thunderstorms will be most numerous during the afternoon through
early nighttime hours when locally heavy rainfall along with brief bursts
of hail, strong wind and frequent cloud to ground lightning can be expected.
Localized flash flooding will be of particular concern over and below
recent burn scars as well as areas that have received substantial rainfall
the past week. Storm motions will generally be toward the east or southeast
through Thursday before they become more erratic and nearly stationary
this weekend. Overall, an active pattern will remain into early next week.
High temperatures will be near to slightly below normal through much of
this week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A subtle shortwave trough entered northern NM last evening with
convection accompanying, and while much of this shower and thunderstorm
activity has diminished there are a few cells trying to initiate in the
northeastern plains early this morning. This wave brought increased moisture
with PWATs now trending up into the 90 to 95th percentile in
northwestern zones of NM, and the ample moisture and recent bouts of
rainfall over the past few days are setting the stage for concerns of
locally heavy rainfall and flash flooding today as a more distinct
and substantial shortwave trough approaches northern NM. This wave is
bringing sufficient large scale ascent and high expectations of
numerous showers and storms over much of the northwestern half of the
forecast area with increasing theta-E. Storm motions will actually
increase today in response to slightly stronger mid level flow
associated with the shortwave, however the sheer number of convective
cells, the deep moisture arriving and the antecedent conditions are
enough to warrant a Flash Flood Watch. Temperatures will undergo
several degrees of cooling (dropping slightly below average) in the
northwestern half of the forecast area today with the eastern plains
hovering closer to normal. Also of note, an unseasonably strong lee
side surface trough will prompt stiff southerly breezes in the plains
today.

The shortwave will make its way east of CO/NM late tonight into early
Thursday with convection likely persisting well into the early morning
hours before dissipating. By Thursday afternoon, northwesterly flow
aloft will be found over NM in the wake of the departing wave, and a
speed max aloft will still be lingering in CO and near the NM border.
Some drier air will seep into northwestern to north central NM where
PWATs will fall back closer to normal, but most of the remainder of
the forecast area will retain higher values of 1 to 1.25 inches. As
surface high pressure rebuilds east of NM, an easterly or southeasterly
surface winds will prevail in many zones, setting up increased
vertical shear profiles. Confidence is low to moderate for the
potential for strong to severe cells Thursday, but it will be a
possibility with an otherwise active day as scattered to numerous
storms initiate off of the high terrain and drift south or
southeastward. Temperatures should gain a few degrees in northwestern
to north central areas Thursday afternoon due to the drier air
there.

LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Enhanced NW flow aloft in wake of the departing shortwave trough and
low-level SELY flow will likely promote/sustain a decent crop of
organized deep moist convection across the NE/EC plains Thursday
evening to include the possibility of a rotating updraft or two.
Elsewhere, the HREF also targets our southwest zones for higher end
storm coverage at 00Z Fri while somewhat drier air begins to filter
into the Four Corners. Storm motions should also be very slowly
toward the S or SE for central/western NM as the high center aloft
remains west of NM late Thursday.

Upper ridge to slowly build and briefly shift eastward during the day
Friday allowing for a mean 300-500mb high center to set up southeast
of Gallup. With ample moisture in place, PWAT values still at or
just above 1" at KABQ, and storm motions significantly slower and
more erratic as compared to Thursday, localized flash flooding will
remain a concern Friday PM especially over/below burn scars. The
upper ridge will steadily strengthen and expand northward over the
weekend and early next week with the primary centroid migrating to
near the Four Corners by 00Z Monday and to northern UT or southwest
WY by 00Z Wed. During this period, steering winds will remain
seasonably weak and erratic again on Saturday before a transition to
more enhanced N to S or NE to SW steering flow develops early next
week along the southeast flank of the anomalously strong ridge to our
northwest. Atmospheric moisture will remain plentiful and above
average for a vast majority of the area throughout the weekend into
Monday, especially central and southern areas. Time series of modeled
PWATs indicate a slight upward trend at KABQ reflecting the
northward shift of the ridge and influence of moist easterly flow
that could pose more serious FF concerns for SC/SW areas this
weekend. Then we await to see if a Rex block or high over low upper-
air pattern evolves by the middle of next week as advertised in
medium range guidance. KJ

52/41

&&

.FIRE WEATHER...
Breezy to windy conditions will set up over the eastern plains of NM
today, a bit anomalous for mid July. Otherwise, the occurrences of
strong or gusty winds will be limited to thunderstorm outflows as
the active stretch of scattered to numerous storms continues over
northern and central NM through early next week. Moisture, humidity
and the storm count should all increase significantly today with
temperatures being moderated to near to slightly below normal
readings. Storm motions will be quite variable over the next several
days, increasing a bit today with generally an eastward heading, but
this will be veering each day into the weekend. Many storms will be
capable of locally heavy rainfall, and/or flash flooding, especially
over burn scars or during periods of slow-moving storms. After
today’s higher wetting rain prospects, drier air that will start
seeping back into the northwestern corner of NM may limit the number
of storms in this area. 52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ201>219-227-228-241.

&&
Hazardous weather outlook, Jul 14, 2:58 AM MST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
358 AM MDT Wed Jul 14 2021

NMZ201>241-151000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
358 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Abundant moisture and instability combined with a disturbance aloft
will result in numerous thunderstorms today and tonight. The
thunderstorms will be capable of producing heavy to torrential
rainfall with localized areas receiving in excess of 2 inches under
the strongest storms in less than an hours time. Areas that have
recently received heavy rainfall will be most at risk for flash
flooding. In addition, burn scars from recent wildfires will also be
extremely vulnerable to flash flooding. Storm motions will generally
be toward the east or southeast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected through the
remainder of the forecast period. Storm motions will be slow and
rainfall could become very heavy at times. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall.

A few storms on Thursday may also produce large hail and wind gusts
to 50 mph across the northeast and east-central plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

41

In the hours before

Special weather statement, Jul 14, 1:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Wed Jul 14 2021

NMZ213-216-142045-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-
219 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS COUNTY UNTIL 245 PM
MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ranchos De Taos, or 9 miles west of Taos, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Taos, Taos Pueblo, Ranchos De Taos, Arroyo Hondo, Talpa, Arroyo Seco,
Valdez, Los Cordovas and El Prado.

This includes Highway 64 between Mile Markers 239 and 260.

&&

LAT...LON 3659 10557 3636 10549 3636 10551 3638 10554
      3634 10557 3634 10585 3646 10588
TIME...MOT...LOC 2018Z 257DEG 22KT 3642 10574

Guyer

The radar

The Albuquerque radar (KABX), 107 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
July 14, 2:00 PM MST to 6:00 PM MST
Where
Santa Fe County, 2.67 mi E of San Ildefonso Pueblo to 2.88 mi NNW of Pojoaque
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.897, -106.082

Trained spotters near Jaconita reported flash flooding in the area from heavy rain. The spotters' truck became stuck in the flood waters and mud flow, but no injuries were reported. Damages are estimated for water damage to the truck.

Flash Flood, Santa Fe

When
July 14, 2:30 PM MST to 6:00 PM MST
Where
Santa Fe County, 0.83 mi NNW of Pojoaque to 1.03 mi N of Nambe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.901, -106.027

Law enforcement reported that water was flowing over County Road 84 and Reservation Road 101 around Pojoaque which forced the closure of the roadways. Water was also reported to be flowing across New Mexico State Road 503 in Nambe, but it was not closed. No damages are known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960305, 960304.